Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 119, NWS Aberdeen, SD

August 24, 20215 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2021, 1:05 AM CDT for 5 counties in South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 1:05 AM CDT (06:05 UTC)
Expired
Aug 24, 2021, 2:00 AM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 36 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 10:11 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KABR 240605
SVRABR
SDC013-045-049-059-115-240700-
/O.NEW.KABR.SV.W.0119.210824T0605Z-210824T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
105 AM CDT Tue Aug 24 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Edmunds County in north central South Dakota...
  Northeastern Hand County in central South Dakota...
  Southern Brown County in northeastern South Dakota...
  Eastern Faulk County in north central South Dakota...
  Spink County in northeastern South Dakota...

* Until 200 AM CDT.

* At 105 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Warner to near Miranda, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Warner around 115 AM CDT.
  Stratford and Zell around 125 AM CDT.

Other locations in the path of these severe thunderstorms include
Cottonwood Lake, Redfield, Ferney, Twin Lakes, Verdon, Frankfort,
Glendale Colony, Spink Colony, Doland and Camrose Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4540 9799 4465 9799 4485 9905 4540 9862
TIME...MOT...LOC 0605Z 276DEG 35KT 4537 9861 4491 9898 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
2 follow-up statements
632 
WWUS53 KABR 240642
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
142 AM CDT Tue Aug 24 2021

SDC045-049-240652-
/O.CAN.KABR.SV.W.0119.000000T0000Z-210824T0700Z/
Edmunds SD-Faulk SD-
142 AM CDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDMUNDS AND
EASTERN FAULK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and northeastern South Dakota.

LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869
TIME...MOT...LOC 0642Z 279DEG 34KT 4529 9808 4483 9845 

$$

SDC013-059-115-240700-
/O.CON.KABR.SV.W.0119.000000T0000Z-210824T0700Z/
Hand SD-Brown SD-Spink SD-
142 AM CDT Tue Aug 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN HAND...SOUTHEASTERN BROWN AND SPINK COUNTIES...

At 142 AM CDT, severe thunderstorms were located along a line
extending from near Ferney to near Redfield, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Verdon, Ferney, Spink Colony, Doland and Hillside Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869
TIME...MOT...LOC 0642Z 279DEG 34KT 4529 9808 4483 9845 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
826 
WWUS53 KABR 240655
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
155 AM CDT Tue Aug 24 2021

SDC013-059-115-240705-
/O.EXP.KABR.SV.W.0119.000000T0000Z-210824T0700Z/
Hand SD-Brown SD-Spink SD-
155 AM CDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAND...
SOUTHEASTERN BROWN AND SPINK COUNTIES WILL EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and northeastern South Dakota.

LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869
TIME...MOT...LOC 0655Z 276DEG 35KT 4528 9796 4482 9833 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 8:30 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
830 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 828 PM CDT Mon Aug 23 2021

Forecast doing okay this evening. WAA/LLJ will increase overnight
across much of the CWA, likely supporting isolated to scattered
convection. Trends suggest mostly over the northern part of the
state. With high shear/capes, some organization of the storms is
possible later tonight. Temperatures look fine.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 615 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected along with elevated smoke overnight.
Also, Isolated to scattered storms are expected. Any storm could
produce brief periods of IFR conditions and strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Special weather statement, Aug 23, 10:45 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1045 PM CDT Mon Aug 23 2021

SDZ004-009-240415-
Walworth SD-Campbell SD-
1045 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and northeastern Walworth Counties through 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenham, or 8 miles northwest of Selby, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Selby around 1050 PM CDT.
  Lake Hiddenwood Rec Area around 1055 PM CDT.
  Java around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.

&&

LAT...LON 4547 10025 4573 10029 4584 9974 4548 9972
TIME...MOT...LOC 0344Z 258DEG 43KT 4558 10017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TDK
Special weather statement, Aug 23, 11:02 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 PM CDT Mon Aug 23 2021

SDZ004-005-009-010-240445-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1102 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Edmunds, Campbell, western McPherson and northeastern Walworth
Counties through 1145 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mound City, or 11 miles southwest of Eureka, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eureka around 1120 PM CDT.

Other locations in the path of this storm include Hillsview and New
Town Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.

&&

LAT...LON 4594 9931 4547 9927 4546 10004 4594 10020
TIME...MOT...LOC 0402Z 264DEG 31KT 4570 9984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TDK
Local storm report, Aug 23, 11:06 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     2 N HERREID             45.87N 100.07W
08/23/2021  M59 MPH          CAMPBELL           SD   MESONET

            MESONET STATION 50 HERREID (SDDOT).

&&

TMT
Local storm report, Aug 24, 12:02 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     10 SW LONG LAKE         45.77N 99.36W
08/23/2021  M58 MPH          MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

&&

TMT
Local storm report, Aug 24, 12:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     9 E SPRING CREEK COLONY 45.91N 98.68W
08/24/2021  E58 MPH          BROWN              SD   MESONET

&&

KS
Local storm report, Aug 24, 12:45 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND GST     7 N FREDERICK           45.93N 98.53W
08/24/2021  M91 MPH          BROWN              SD   MESONET

            MESONET STATION 49 FREDERICK (SDDOT).

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningABRDewey48 min
Aug 23, 8:42 PM CDTSevere Thunderstorm WarningABRCorson48 min
Aug 23, 9:13 PM CDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Aug 23, 9:39 PM CDTTornado WarningABRCorson25 min
Aug 23, 10:01 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth59 min
Aug 23, 10:17 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth43 min
Aug 23, 10:45 PM CDTSpecial Weather StatementABRCampbell30 min
Aug 23, 10:56 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Aug 23, 11:02 PM CDTSpecial Weather StatementABRCampbell43 min
Aug 23, 11:51 PM CDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Potter54 min
Aug 24, 12:01 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson59 min
Aug 24, 12:56 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall64 min
Aug 24, 2:52 AM CDTSpecial Weather StatementABRGrant68 min
Aug 24, 6:06 AM CDTSpecial Weather StatementABRDay, Roberts24 min
Aug 24, 6:50 AM CDTSpecial Weather StatementABRGrant25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.